Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 195, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2000, 10:20 PM CDT for Rush County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 10:20 PM CDT (03:20 UTC)
- Expired
- Jul 20, 2000, 11:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rush County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:45 PM CDT | Hail 0.88 | Hanston, KS | |
| Jul 20, 11:00 PM CDT | Thunderstorm Wind 52 E | Alexander, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2430 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 54.8
The text
As transmitted, in the capitals the NWS used until 2016.
332
WUUS53 KDDC 210321
SVRDDC
KSC083-135-145-165-185-210400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT THU JUL 20 2000
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSH COUNTY IN CENTRAL KANSAS
PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
STAFFORD COUNTY IN SOUTH CENTRAL KANSAS
HODGEMAN COUNTY IN SOUTHWEST KANSAS
EASTERN NESS COUNTY IN WEST CENTRAL KANSAS
* UNTIL 1100 PM CDT
* A CLUSTER OF THUNDERSTORMS FROM NESS CITY TO EXTREME NORTHEASTERN
HODGEMAN COUNTY TO ST JOHN WILL MOVE EAST 10 MPH.
* SOME LOCATIONS AFFECTED
ALL OF STAFFORD, PAWNEE, RUSH, AND EASTERN NESS COUNTIES AND EXTREME
NORTHEASTERN HODGEMAN COUNTY THORUGH 11 PM.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL UP TO THE SIZE OF NICKELS
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR
LAT...LON 3856 9991 3829 9990 3797 10005 3810 9933
3798 9862 3825 9905 3860 9918
NNNN
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:20 PM CDT, 7 hours earlier.
Area forecast discussion, Jul 20, 3:20 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT THU JUL 20 2000 FORECAST CHALLENGES WILL BE STORM CHANCES AND HOW COOL TEMPERATURES WILL BE THE NEXT FEW DAYS. ATMOSPHERE IS LIGHTING UP THIS AFTERNOON AS MOIST, UNSTABLE AIRMASS IN PLACE OVER HIGH PLAINS IS HEATED AND BOUNDARY INTERACTIONS TAKE OFF. OUTFLOW BOUNDARY OVER SOUTHERN HALF OF THE CWA IS FOCUSING SOME THUNDERSTORM DEVELOPMENT TO THE NORTH AND EAST OF DODGE CITY. OTHER STORMS ARE DEVELOPING ALONG A MID LEVEL BAROCLINIC ZONE OVER NORTHWEST KANSAS AHEAD OF AN APPROACHING SHORTWAVE TROF FROM COLORADO. MAIN FRONTAL BOUNDARY MOVING SOUTH THROUGH CENTRAL NEBRASKA ATTM. WILL GO WITH LIKELY POPS OVER THE ENTIRE AREA TONIGHT. PER SPC DISCUSSION FEEL THE THREAT FOR SEVERE WEATHER IS PRETTY HIGH AND WILL MENTION IN ZONES. OTHER THREAT WILL BE FLASH FLOODING IN TREGO, ELLIS AND RUSH COUNTIES. THIS AREA HAS SEEN SOME REPEATED HEAVY RAINS THE LAST FEW NIGHTS AND FLASH FLOOD GUIDANCE IS AT AN INCH OR LESS. FEEL THAT CONVECTION FIRING OVER NORTHERN ELLIS AND TREGO COUNTIES WILL CONTINUE TO ORGANIZE WITH CONVECTION IN NORTHWEST KANSAS TO PRODUCE SOME CELL TRAINING OVER THE AFOREMENTIONED AREA. THE THREAT FOR FLASH FLOODING WILL DECREASE AFTER THE FRONT FROM NEBRASKA BLOWS THROUGH THE AREA. A ROUGH TIMING OF THE FRONT WOULD PUT IT THROUGH THAT AREA BEFORE MIDNIGHT. REMAINDER OF CWA HAS BEEN DRY ENOUGH TO PRECLUDE ANY WATCHES. NEXT FEW DAYS SHOULD SEE A SIMILAR TYPE WEATHER PATTERN AS NORTHWEST FLOW BECOMES ESTABLISHED AND WEAK SHORTWAVES MOVE SOUTHEAST IN THE UPPER FLOW DOWN ACROSS THE HIGH PLAINS. WILL CONTINUE CURRENT TREND FOR HIGH POPS AT NIGHT AND LOW POPS IN THE DAYTIME. WILL GO CLOSE TO FAN GUIDANCE FOR HIGHS ON FRIDAY AND AT OR BELOW FAN GUIDANCE FOR HIGHS ON SATURDAY AS COOLER AIR FROM THE NORTHERN PLAINS MOVES INTO THE AREA. EXTENDED DISCUSSION... EXTENDED MODELS ARE COMING INTO SLIGHTLY BETTER AGREEMENT TOWARDS THE END OF THE EXTENDED PERIOD. THE MRF CONTINUES TO HAVE FARTHEST WEST POSITION AND GREATEST AMPLITUDE TO THE RIDGE. THE ECMWF AND CANADIAN CONTINUE MORE A FLATTENED RIDGE HIGH CENTERED CLOSER TO TEXAS. THE OVERALL FLOW PATTERN LOOKS TO CONTINUE THROUGH THURSDAY... THAT OF PERIODIC DISTURBANCES MOVING THROUGH THE NORTHWEST FLOW OVER OR VERY CLOSE TO KANSAS. GIVEN THIS...WILL MAINTAIN THE CHANCES OF EVENING AND OVERNIGHT THUNDERSTORMS. TEMPERATURES WILL BE THE TRICKY PART. KNOWING WHICH DAYS POTENTIAL COLD FRONTS WILL OR WILL NOT PUSH ENTIRELY THROUGH THE REGION IS TOO TOUGH TO CALL THIS FAR OUT GIVEN THIS ENVIRONMENT. THEREFORE...WILL NOT GET TOO FANCY ON THE TEMP FORECAST. WILL CONTINUE WITH THE 80S TO LOWER 90S RANGE CURRENTLY IN PLACE. THERE IS SOME INDICATE VIA THE MRF THAT THE RIDGE WILL TRY INCHING EASTWARD TOWARD WEEKS END. GIVEN THIS...I WILL TREND THE LOCAL 8 TO 10 FORECAST TEMPS BACK TO NEAR NORMAL AS WELL AS PRECIP CHANCES. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 064/084 062/082 061 726 GCK 062/083 060/079 059 726 EHA 063/082 061/082 059 625 LBL 063/083 062/082 060 726 HYS 063/080 060/078 060 726 P28 067/086 066/084 064 726 .DDC...FLASH FLOOD WATCH TONIGHT FOR PARTS OF CENTRAL KANSAS KSZ030- 031-046. GERARD/SLEIGHTER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 47 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 47 min |
| Jul 20, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 43 min |
| Jul 20, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 45 min |
| Jul 20, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 47 min |
| Jul 20, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 40 min |
| Jul 20, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 40 min |
| Jul 20, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 44 min |
| Jul 20, 10:45 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jul 20, 10:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 50 min |
| Jul 20, 10:57 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jul 20, 11:01 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 44 min |
| Jul 20, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 42 min |
| Jul 20, 11:20 PM CDT | Tornado Warning | DDC | Pratt | 20 min |
| Jul 20, 11:42 PM CDT | Tornado Warning | DDC | Pratt | 33 min |
| Jul 20, 11:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 45 min |
| Jul 20, 11:55 PM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Jul 21, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 49 min |
| Jul 21, 12:29 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.